Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 17, 2013, 10:47 AM CDT for 6 counties in Iowa. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 10:47 AM CDT (15:47 UTC)
- Expired
- Apr 17, 2013, 11:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cedar County, IA, Jefferson County, IA, Johnson County, IA, Louisa County, IA, Muscatine County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:48 AM CDT | HAIL 1 | 6 S Washington, IA | TIME ESTIMATED FROM RADAR. |
| Apr 17, 10:51 AM CDT | HAIL 0.5 | Brighton, IA | PEA TO DIME SIZED HAIL. HAIL LASTED FOR 10 MINUTES. |
| Apr 17, 10:51 AM CDT | HAIL 0.88 | 6 Wsw Washington, IA | |
| Apr 17, 10:54 AM CDT | HAIL 0.25 | 1 Ese Washington, IA | |
| Apr 17, 10:55 AM CDT | HAIL 0.25 | West Liberty, IA | VIA ESPOTTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 9:14 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
814
WUUS53 KDVN 171547
SVRDVN
IAC031-101-103-115-139-183-171630-
/O.NEW.KDVN.SV.W.0004.130417T1547Z-130417T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1047 AM CDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CEDAR COUNTY IN EAST CENTRAL IOWA...
NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IOWA...
SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL IOWA...
NORTHWESTERN LOUISA COUNTY IN SOUTHEAST IOWA...
NORTHWESTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA...
WASHINGTON COUNTY IN SOUTHEAST IOWA...
* UNTIL 1130 AM CDT
* AT 1044 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRIGHTON...
AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON...WEST BRANCH...AINSWORTH...RIVERSIDE...LONE TREE...
HILLS...NICHOLS...WEST LIBERTY...ATALISSA...WASHINGTON AIRPORT...
HASKINS...GLADWIN...RIVER JUNCTION...OASIS AND SPRINGDALE.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 249 AND 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4175 9138 4159 9107 4116 9166 4116 9171
4112 9171 4106 9180 4117 9195 4121 9195
TIME...MOT...LOC 1547Z 220DEG 49KT 4120 9179
HAIL...1.00IN
WIND...<50MPH
$$
ERVIN6 follow-up statements
353
WWUS53 KDVN 171552
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 AM CDT WED APR 17 2013
IAC101-171602-
/O.CAN.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/
JEFFERSON IA-
1052 AM CDT WED APR 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4116 9171 4118 9188 4126 9189 4175 9138
4159 9107 4116 9166
TIME...MOT...LOC 1552Z 220DEG 49KT 4125 9172
$$
IAC031-103-115-139-183-171630-
/O.CON.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/
WASHINGTON IA-MUSCATINE IA-LOUISA IA-JOHNSON IA-CEDAR IA-
1052 AM CDT WED APR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CEDAR...SOUTHEASTERN JOHNSON...NORTHWESTERN LOUISA...NORTHWESTERN
MUSCATINE AND WASHINGTON COUNTIES UNTIL 1130 AM CDT...
AT 1048 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRIGHTON...
AND MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...WEST BRANCH...AINSWORTH...RICHMOND...RIVERSIDE...LONE
TREE...HILLS...NICHOLS...WEST LIBERTY...ATALISSA...WASHINGTON
AIRPORT...HASKINS...GLADWIN...RIVER JUNCTION...OASIS AND SPRINGDALE.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 249 AND 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4116 9171 4118 9188 4126 9189 4175 9138
4159 9107 4116 9166
TIME...MOT...LOC 1552Z 220DEG 49KT 4125 9172
HAIL...1.00IN
WIND...<50MPH
$$
ERVIN325
WWUS53 KDVN 171559
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT WED APR 17 2013
IAC031-103-115-139-183-171630-
/O.CON.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/
WASHINGTON IA-MUSCATINE IA-LOUISA IA-JOHNSON IA-CEDAR IA-
1059 AM CDT WED APR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CEDAR...SOUTHEASTERN JOHNSON...NORTHWESTERN LOUISA...NORTHWESTERN
MUSCATINE AND EASTERN WASHINGTON COUNTIES UNTIL 1130 AM CDT...
AT 1057 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WASHINGTON...
AND MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
WEST BRANCH...AINSWORTH...RIVERSIDE...LONE TREE...HILLS...NICHOLS...
WEST LIBERTY...ATALISSA...HASKINS...GLADWIN...RIVER JUNCTION...OASIS
AND SPRINGDALE.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 249 AND 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4116 9171 4137 9174 4175 9138 4159 9107
4116 9166
TIME...MOT...LOC 1559Z 220DEG 49KT 4132 9163
HAIL...1.00IN
WIND...<50MPH
$$
ERVIN439 WWUS53 KDVN 171605 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1105 AM CDT WED APR 17 2013 IAC031-103-115-139-183-171630- /O.CON.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/ WASHINGTON IA-MUSCATINE IA-LOUISA IA-JOHNSON IA-CEDAR IA- 1105 AM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CEDAR...SOUTHEASTERN JOHNSON...NORTHWESTERN LOUISA...NORTHWESTERN MUSCATINE AND EASTERN WASHINGTON COUNTIES UNTIL 1130 AM CDT... AT 1101 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF AINSWORTH...AND MOVING NORTHEAST AT 55 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WEST BRANCH...RIVERSIDE...LONE TREE...HILLS...NICHOLS...WEST LIBERTY...ATALISSA...RIVER JUNCTION...OASIS AND SPRINGDALE. THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 249 AND 263. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 4144 9167 4175 9138 4159 9107 4116 9166 TIME...MOT...LOC 1605Z 216DEG 56KT 4143 9152 HAIL...1.00IN WIND...<50MPH $$ ERVIN!
049 WWUS53 KDVN 171611 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1111 AM CDT WED APR 17 2013 IAC031-103-115-139-183-171630- /O.CON.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/ WASHINGTON IA-MUSCATINE IA-LOUISA IA-JOHNSON IA-CEDAR IA- 1111 AM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CEDAR...SOUTHEASTERN JOHNSON...NORTHWESTERN LOUISA...NORTHWESTERN MUSCATINE AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 1130 AM CDT... AT 1110 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONE TREE... AND MOVING NORTHEAST AT 65 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WEST BRANCH...NICHOLS...WEST LIBERTY...ATALISSA...OASIS AND SPRINGDALE. THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 250 AND 262. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 4149 9156 4175 9138 4159 9107 4122 9157 TIME...MOT...LOC 1611Z 216DEG 56KT 4150 9144 HAIL...1.00IN WIND...<50MPH $$ ERVIN
764 WWUS53 KDVN 171617 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1117 AM CDT WED APR 17 2013 IAC183-171627- /O.CAN.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/ WASHINGTON IA- 1117 AM CDT WED APR 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4131 9146 4154 9150 4175 9138 4159 9107 TIME...MOT...LOC 1617Z 216DEG 56KT 4157 9136 $$ IAC031-103-115-139-171630- /O.CON.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/ MUSCATINE IA-LOUISA IA-JOHNSON IA-CEDAR IA- 1117 AM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CEDAR...SOUTHEASTERN JOHNSON...NORTHWESTERN LOUISA AND NORTHWESTERN MUSCATINE COUNTIES UNTIL 1130 AM CDT... AT 1114 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONE TREE... AND MOVING NORTHEAST AT 65 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WEST BRANCH...WEST LIBERTY...ATALISSA...OASIS AND SPRINGDALE. THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 251 AND 263. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 4131 9146 4154 9150 4175 9138 4159 9107 TIME...MOT...LOC 1617Z 216DEG 56KT 4157 9136 HAIL...1.00IN WIND...<50MPH $$ ERVIN
038 WWUS53 KDVN 171624 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1124 AM CDT WED APR 17 2013 IAC031-103-115-139-171634- /O.EXP.KDVN.SV.W.0004.000000T0000Z-130417T1630Z/ MUSCATINE IA-LOUISA IA-JOHNSON IA-CEDAR IA- 1124 AM CDT WED APR 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CEDAR... SOUTHEASTERN JOHNSON...NORTHWESTERN LOUISA AND NORTHWESTERN MUSCATINE COUNTIES WILL EXPIRE AT 1130 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER NICKEL SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4131 9146 4154 9150 4175 9138 4159 9107 TIME...MOT...LOC 1624Z 216DEG 56KT 4165 9127 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:58 AM CDT, 49 minutes earlier.
Area forecast discussion, Apr 17, 9:58 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT WED APR 17 2013
.UPDATE...
ISSUED AT 946 AM CDT WED APR 17 2013
UPDATED THE FLASH FLOOD WATCH EARLIER TO BEGIN AT 9 AM THIS
MORNING FOR THE ENTIRE CWA...AND WILL BE IN EFFECT THROUGH
THURSDAY EVENING. SEVERE THUNDERSTORM WATCH ALSO IN EFFECT UNTIL
5 PM THIS AFTERNOON FOR MOST OF THE CWA. COPIOUS MOISTURE FROM
THE GULF WITH A STRONG SOUTHERLY LOW LEVEL JET RIDING UP OVER A
SLOW MOVING WARM FRONT IN SOUTHERN MO. SOUTH OF THE WARM FRONT
SURFACE DEW POINTS WERE AROUND 70. 850 MB DEW POINTS WERE 15C AT
KTOP AND 13C AT KILN. LIGHTNING PREVENTED A BALLOON LAUNCH HERE AT
KDVN.
NEWEST MODEL DATA SUGGESTS THE LOW LEVEL JET WILL PERSIST TODAY THROUGH
TONIGHT AND EVEN STRENGTHEN. THIS WILL RESULT IN CONTINUOUS
DEVELOPMENT OF THUNDERSTORMS AND WILL NEED TO KEEP AN EYE ON ANY
TRAINING OF THUNDERSTORMS WHICH WOULD RESULT IN FLASH FLOODING.
STILL EXPECT WIDESPREAD 2 TO 4 INCHES OF RAIN WITH 5+ INCHES IN
ANY PERSISTENT TRAINING OF STORMS. THIS AMOUNT OF RAIN WILL CAUSE
MODERATE TO MAJOR FLOODING ON MANY RIVERS OVER THE NEXT SEVERAL
DAYS. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE IN
STRONGER THUNDERSTORMS TODAY AND TONIGHT.
&&
.SYNOPSIS...
ISSUED AT 310 AM CDT WED APR 17 2013
RADAR TRENDS AT 2 AM ARE SUPPORTING BEGINNING OF A MAJOR HEAVY
RAIN EVENT WITH FORCING TOOLS INDICATING TRAINING RISK OF STORMS
NEXT 24 HOURS. PRESSURE FALL PATTERNS INDICATE NEW MEXICO SURFACE
LOW TO MOVE NORTHEAST INTO FORECAST AREA TONIGHT. AREA DEWPOINTS
ARE RISING WITH POOLING ALONG WARM FRONT NOW MOVING NORTH INTO
MISSOURI. INITIALIZATION AND VERIFICATION COMBINED WITH LIFT...MCS
AND WAWT FORCING TOOLS COMBINED WITH ABOVE TRENDS SUPPORT OVERALL
FORCING OF UKMET AND EVOLUTION...HENCE TRENDING TOWARD HEAVY RAIN
WITH FLASH FLOODING RISK WITH TRAINING OF STORMS. WILL KEEP FLASH
FLOOD WATCH WITH MINOR CHANGES BUT WILL ADD RISK OF 4 TO 5 INCH
AMOUNTS WITH TRAINING OF STORMS THAT WOULD CAUSE SIGNIFICANT FLASH
FLOODING AND RIVER FLOODING RISKS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 310 AM CDT WED APR 17 2013
TODAY...MINOR CHANGES MADE. RAIN AND PERIODS OF EMBEDDED THUNDER
TO OVERSPREAD ALL THE AREA BY EARLY AFTERNOON. RAIN TOTALS TO RANGE
FROM AROUND .5 INCHES EAST TO LOCALLY OVER 1 INCHES BY EVENING IN
WESTERN SECTIONS. LARGE TEMPERATURE GRADIENT WITH UPPER 40S NW TO
WELL INTO THE LOWER 60S SE SECTIONS. EASTERLY WINDS WITH LATENT
HEAT RELEASE WILL GUST AT TIMES TO WELL OVER 20 MPH. CONDITIONS
FOR TRAINING OF STORMS SHOULD RAPIDLY INCREASE AFTER 21Z...OR 4 PM
AS SURFACE LOW MOVES NORTHEAST FROM MISSOURI.
TONIGHT...HEAVIEST RAINS SHOULD FALL DURING THIS PERIOD. LOCAL TOOLS
SUPPORT RISKS OF MULTIPLE EPISODES OF TRAINING OF STORMS SUGGESTED
WITHIN +/- 40 MILES OF A OTM-IOW-DBQ LINE UNTIL ABOUT 1-3 AM. PW
VALUES OVER 1.5 INCHES OVER A 6-10 HOUR PERIOD SUPPORTS 4 TO 5
INCH AMOUNTS ARE POSSIBLE. STRONG LOW LEVEL JET IS THE MAIN DRIVER
WHICH SMALL CHANGES WILL DECIDE WHERE AMOUNTS FALL AND HOW LONG
THESE HEAVY RAIN BANDS STAY STATIONARY. THESE AMOUNTS SUPPORT RISK
OF FLASH FLOODING THAT COULD BE SIGNIFICANT IN LOCAL AREAS. THESE
AMOUNTS WOULD ALSO RESULT IN MAJOR FLOODING OF RIVERS. HEAVY RAIN
SHOULD SLIDE EAST INTO EASTERN PORTIONS OF FORECAST AREA WELL AFTER
MIDNIGHT. THE SATURATION OF THE AIRMASS SHOULD LIMIT SEVERE WEATHER
RISK WITH SOME HAIL POSSIBLE IN STRONGEST STORMS AND GUSTY WINDS.
ALMOST ALL OF THE AREA TO RECEIVE HEAVY RAINS OF AN ADDITIONAL 1
TO NEAR 2 INCHES OUTSIDE OF TRAINING OF STORMS TONIGHT...MAINLY
ALONG AND WEST OF THE MISSISSIPPI. TEMPERATURES NEARLY STEADY MOST
LOCATIONS AS FRONTAL BOUNDARY STALLS ALONG THE AFOREMENTIONED
HEAVY RAIN AXIS.
NICHOLS
.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 310 AM CDT WED APR 17 2013
THURSDAY...ASSESSING THE LATEST 00Z RUN SOLUTIONS...DEEP LIFT AND
CONVECTION TO BE ONGOING AND CONTINUING INTO THE MIDDAY PERIOD. THE
MODELS IN ACTUALLY DECENT AGREEMENT OF SUGGESTING CYCLOGENESIS/SFC
LOW OR MULTI-LOW COMPLEX TO PULL UP RIGHT ACRS THE CENTRAL CWA BY
MID THU MORNING...BEFORE PROPAGATING TOWARD SOUTHEAST WI BY THU
EVENING. THE MODELS ALSO IN AGREEMENT THAT UNUSUALLY HIGH PW/S OF
1.1 INCHES IN THE WEST AND UP TO 1.6 INCHES ALONG AND EAST OF THE
MS RVR TO PERSIST AND FUEL MORE HEAVY RAIN AT LEAST THROUGH EARLY
THU AFTERNOON BEFORE CONVECTIVE MASS STARTS TO PUSH EASTWARD BY
LATE AFTERNOON AND IN-WRAPPING DRY SLOT MAKES IT/S PUSH. ANOTHER
0.6 TO 1.2 INCHES POSSIBLE EAST OF THE MS RVR FROM 12Z-18Z THU
EXACERBATING ANY ONGOING FLOODING AND PUSHING OTHER RIVERS/STREAMS
OVER THE LIMITS. A CONVECTIVE LINE OF STRONG STORMS MAY BE ONGOING
AT THE START OF THE PERIOD PUSHING ACRS THE MS RVR...BUT EXTENT OF
DEEP COLUMN SATURATION AND TIME OF DAY SUGGEST THAT SVR THREAT MAY
BE MINIMAL LOCALLY IN THE SOUTHEASTERN THIRD OF TH DVN CWA...AND
BETTER CHANCES WELL OFF TO THE EAST OF THE LOCAL FCST AREA AS THE
LINEAR MCS LATER ENCOUNTERS DAYTIME HEATING ACRS THE EASTERN HALF
OF IL AND POINTS EASTWARD. MILD TEMPS IN THE 60S ALONG AND EAST OF
THE MS RIVER THU MORNING THROUGH EARLY AFTERNOON BEFORE LLVL COOL
CONVEYOR TAKES OVER AND DRY SLOT GUSTY WEST-SOUTHWEST WINDS. WILL
WALK OUT SOME PRECIP IN THE EAST BY THE LATE THU AFTERNOON...WITH
DRY SLOT POSSIBLY MAKING FOR A MAINLY DRY EVENING THROUGH 11 PM-
MIDNIGHT BEFORE DEVELOPING DEF- ZONE PRECIP SWATH TRIES TO PUSH
ACRS THE NORTHWESTERN HALF OF THE DVN CWA THROUGH 12Z FRI.
FRIDAY AND SATURDAY...WITH UPSTREAM COLD CORE UPPER TROF PUSHING IN
AND TOP-DOWN COOLING MACHINE IN FULL GEAR...PROFILES GO ALMOST
ENTIRELY TO ALL SNOW ACRS THE NORTH HALF OF THE CWA BY 09Z FRI. A
RAIN-SNOW DEF ZONE OR ALMOST ALL SNOW THROUGH MID FRI MORNING WILL
LOOK TO CONTINUE TO ENGULF THE CWA. MODEL QPF AND TIMING SUGGEST
THE POTENTIAL FOR 1 TO 2 INCHES OF SNOW NORTH OF I80...BUT AGAIN
MILD GROUND TEMPS AND TEMPS UP TO 1K FT AGL SUGGEST SNOW ACCUMULATION
WILL BE HARD TO COME BY WITH MAYBE A HALF INCH OF SLUSHY ACCUM/S
ON GRASSY OR ELEVATED SFC/S AT BEST THROUGH MID FRI MORNING.
LINGERING DEF ZONE PRECIP OR DIURNAL SHOWERS TO TREND BACK TO ALL
LIQUID AT SFC ARRIVAL BY MIDDAY OR EVEN LATE FRI MORNING. HIGH
TEMPS TO STRUGGLE FRI AND DEEP MIXING NEEDED TO MAKE IT EVEN TO
THE MID 40S. A RAW DAY WITH GUSTY CAA SFC WINDS OF 15 TO 25 MPH
AND GUSTS OVER 30 MPH. CANADIAN HIGH PRESSURE TO CENTER ACRS THE
CWA FRI NIGHT. IF SKIES CLEAR OUT AND SFC WINDS DECOUPLE...
POTENTIAL FOR SOME OF THE AREA TO HAVE A HARD FREEZE WITH LOWS AT
LEAST DOWN IN THE UPPER 20S BY EARLY SAT MORNING. MAY BE CLOSE TO
RECORD LOWS FOR APRIL 20TH AT A FEW OF THE CLIMATE SITES. DRY SAT
WITH ONGOING RIDGING AND HIGHS BACK AT LEAST IN THE LOWER 50S. THE
GFS BREAKS OUT LIGHT ELEVATED WAA RAIN WEST OF THE MS RVR LATER
SAT NIGHT WHILE THE ECMWF STAYS DRY THROUGH SUNDAY MORNING. THE
GFS MAY BE TOO AGGRESSIVE WITH THIS PRECIP LOOKING AT EXTENT OF SFC
AND UPPER RIDGING TO OVERCOME...DRY AIR AS WELL.
SUNDAY THROUGH TUESDAY...WARMER SUNDAY WITH TEMPS POSSIBLY BACK UP
INTO THE 60S AHEAD OF THE NEXT INCOMING SYSTEM IN FLATTENING STEERING
FLOW PATTERN ACRS THE MID CONUS. BROAD SCALE/LOW AMPLITUDE TROFFINESS
SETTLES ACRS THE PLAINS AND MID/UPPER MS RVR VALLEY ON MON...WITH
AND EMBEDDED FRONTAL SYSTEM POSSIBLY BRINGING MORE RAIN TO THE AREA
TO START OFF THE WORK WEEK. WHERE THIS BOUNDARY EVENTUALLY LAYS OUT
WITH MORE UPPER TROF ENERGY TO PUSH INTO THE MID CONUS MAKES FOR A
VERY UNCERTAIN FCST INTO MID NEXT WEEK. ..12..
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 637 AM CDT WED APR 17 2013
VFR CONDITIONS TO DETERIORATE TO MVFR ALL TERMINALS BY 17/17Z AND
THEN BECOMING MOSTLY IFR AT ALL TERMINALS BETWEEN 17/17-24Z AS
WIDESPREAD PRECIPITATION CONTINUES TO DEVELOP. PROLONGED PERIODS
OF RAIN THAT WILL BE HEAVY AT TIMES WITH THUNDERSTORMS SHOULD
CONTINUE UNTIL 18/12Z. ALL TERMINALS TO SEE EXTENDED PERIODS OF
IFR AND LIFR CONDITIONS AFTER 21Z TODAY WITH TOTALLY SATURATED
CONDITIONS. CEILINGS MAY BE REDUCED AT TIMES TO 200 FEET AND
VISIBILITIES WELL BELOW A MILE...THE LONGEST PERIODS SHOULD BE AT
CID-DBQ TERMINALS AFTER 18/00Z.
NICHOLS
&&
.HYDROLOGY...
ISSUED AT 310 AM CDT WED APR 17 2013
ODDS ARE INCREASING FOR A SIGNIFICANT HEAVY RAIN EVENT WITH HIGH
CONFIDENCE FOR ALL THE AREA TO PICK UP UP AT LEAST 2 INCHES OF
RAIN OVER NEXT 48 HOURS.
LOCAL TOOLS SUPPORT TRAINING OF STORMS...MOSTLY TONIGHT...OF A
20-50 MILE SWATH WITH BEST ESTIMATE OF HEAVIEST RAINS ROUGHLY NEAR
OR ALONG A OTM-IOW-DBQ AXIS. IF TRAINING OF STORMS DOES OCCUR...3
TO 5 INCHES OF RAIN WITH EVEN LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS COULD RESULT IN VERY SIGNIFICANT FLASH FLOODING RISKS AND
MAJOR RIVER FLOODING.
SINCE SOILS ARE MOIST TO SATURATED FROM RAINFALL LAST WEEK...RIVER
FORECASTS ARE QUITE SENSITIVE TO ANY ADDITIONAL RAINFALL. THE
PROBABILITY IS HIGH THAT REVISIONS...POSSIBLY SIGNIFICANT...TO
RIVER FORECASTS WILL BE MADE OVER THE NEXT 5 DAYS.
EMERGENCY MANAGERS AND THOSE WITH INTERESTS ALONG AREA RIVERS ARE
URGED TO FOLLOW WEATHER AND RIVER FORECASTS CLOSELY OVER THE NEXT
WEEK.
NICHOLS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CLARK-SCOTLAND.
&&
UPDATE...HAASE
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...NICHOLSHazardous weather outlook, Apr 17, 10:16 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1016 AM CDT WED APR 17 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181530- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1016 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA TODAY AND TONIGHT WITH THE STRONGEST STORMS PRODUCING VERY HEAVY RAINFALL...ALONG WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY WITH 5 INCHES OR MORE POSSIBLE IN TRAINING THUNDERSTORMS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAVY RAIN EVENT WILL CONTINUE INTO THURSDAY ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. CURRENT INFORMATION SUGGESTS UP TO ANOTHER INCH OF RAIN MAY FALL IN THESE AREAS THROUGH THURSDAY AFTERNOON. THIS ADDITIONAL RAINFALL WILL OCCUR ACROSS VERY SATURATED GROUND AND WILL AGGRAVATE ANY ONGOING FLOODING SITUATIONS...AND CREATE NEW FLOODING. SEVERAL RIVERS ARE IN FLOOD AND THIS ADDITIONAL RAINFALL IS EXPECTED TO RAISE RIVER LEVELS FURTHER. FLASH FLOODING IN URBAN AND LOW LYING AREAS MAY ALSO OCCUR. SOME STRONG TO SEVERE STORMS MAY ALSO OCCUR THURSDAY MAINLY EAST OF THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS IN THESE AREAS FOR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. RAINFALL AMOUNTS OF MORE THAN AN INCH AND ANY FLASH FLOODING REPORTS WOULD BE APPRECIATED. HAASE
In the hours before
Local storm report, Apr 17, 10:36 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1036 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HAIL 1 SSW NORTH LIBERTY 41.73N 91.62W
04/17/2013 E1.00 INCH JOHNSON IA TRAINED SPOTTER
MOSTLY NICKEL SIZE WITH A HANDFULL OF QUARTER SIZE.
&&
GROSSLocal storm report, Apr 17, 10:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HAIL NORTH LIBERTY 41.74N 91.61W
04/17/2013 M0.50 INCH JOHNSON IA PUBLIC
VIA ESPOTTER
&&
DCLocal storm report, Apr 17, 10:38 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL NORTH LIBERTY 41.74N 91.61W
04/17/2013 M0.50 INCH JOHNSON IA PUBLIC
VIA ESPOTTER
&&
DCLocal storm report, Apr 17, 10:39 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 2 S DOWNEY 41.59N 91.35W
04/17/2013 M0.50 INCH MUSCATINE IA PUBLIC
HAIL RANGED FROM QUARTER TO HALF INCH
&&
DCSpecial weather statement, Apr 17, 10:40 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1040 AM CDT WED APR 17 2013 IAZ063>068-076>078-087-088-098-ILZ007-009-015>018-024-171800- IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON- LOUISA-JEFFERSON-HENRY IA-VAN BUREN-CARROLL-WHITESIDE-ROCK ISLAND- HENRY IL-BUREAU-PUTNAM-MERCER- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY... WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA.... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND... KEWANEE...PRINCETON...HENNEPIN...ALEDO 1040 AM CDT WED APR 17 2013 ...NUMEROUS STRONG THUNDERSTORMS THROUGH EARLY THIS AFTERNOON... A NEARLY CONTINUOUS LINE OF THUNDERSTORMS WILL MOVE OVER THE SAME AREA THROUGH EARLY AFTERNOON TODAY...AND EACH STRONG STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE...BRIEF TORRENTIAL RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS ARE MOST LIKELY ALONG A BROAD AXIS FROM OTTUMWA...TO IOWA CITY AND THE QUAD CITIES...TO FREEPORT AND STERLING ILLINOIS. SEVERE STORMS REMAIN POSSIBLE...AND FLASH FLOODING IS A GROWING THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND ALSO A FLASH FLOOD WATCH REMAINS IN EFFECT. IF YOU SEE WATER OVER A ROAD...DO NOT CROSS IT. ERVIN
Local storm report, Apr 17, 10:46 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HAIL TIFFIN 41.71N 91.68W
04/17/2013 E0.75 INCH JOHNSON IA PUBLIC
PEA TO PENNY SIZED HAIL COVERING THE GROUND
1044 AM HAIL W PLEASANT PLAIN 41.15N 91.86W
04/17/2013 M1.00 INCH JEFFERSON IA TRAINED SPOTTER
BEGAN AT 1044 AM
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:44 AM CDT | Special Weather Statement | DVN | Jefferson | 46 min |
| Apr 17, 6:28 AM CDT | Special Weather Statement | DVN | Muscatine | 62 min |
| Apr 17, 8:40 AM CDT | Special Weather Statement | DVN | Jefferson | 50 min |
| Apr 17, 9:16 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Jefferson, Johnson, Keokuk, Washington | 44 min |
| Apr 17, 10:03 AM CDT | Special Weather Statement | DVN | Johnson, Jones | 57 min |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Cedar, Jones, Linn | 8 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 8 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 5 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Johnson, Washington | 5 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Keokuk | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 7 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Van Buren | 4 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Lee | 5 days |
| Apr 17, 11:32 AM CDT | Flash Flood Warning | DVN | Iowa, Johnson, Keokuk, Washington | 6 hr |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Clinton, Scott | 7 days |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Scott | 7 days |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Lee | 14 days |
| Apr 17, 12:07 PM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Muscatine, Scott | 6 hr |
| Apr 17, 12:33 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 42 min |
| Apr 17, 12:48 PM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Louisa, Van Buren | 6 hr |
| Apr 17, 3:08 PM CDT | Flash Flood Warning | DVN | Lee | 6 hr |
| Apr 17, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 38 min |
| Apr 17, 4:29 PM CDT | Special Weather Statement | DVN | Des Moines, Lee | 46 min |
| Apr 17, 5:17 PM CDT | Special Weather Statement | DVN | Des Moines, Lee | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.